Some people developed blood clots after receiving a COVID-19 vaccine. This side effect is extremely rare. Blood clots are more likely with COVID-19.
Dr. Robert Malone, a scientist, said the following to the far-right conspiracy media outlet The Epoch Times: "Coagulation problems are being seen with the mRNA vaccines." Although a very small number of people who received a COVID-19 vaccine have formed blood clots, the side effect is extremely rare. The U.K. government reported that around ten people develop this condition for every million doses of the AstraZeneca vaccine given.
The relationship between some COVID-19 vaccines and clotting is still being investigated. A team of researchers has recently found evidence that COVID-19 vaccines that use adenovirus vectors like AstraZeneca and Johnson & Johnson could trigger a rare but sometimes fatal blood clotting reaction called vaccine-induced immune thrombotic thrombocytopenia (VITT). These two vaccines can sometimes cause the body to make antibodies that attach to a protein called platelet factor 4, or PF4, which then causes platelets to form clots. Moreover, the Moderna and Pfizer vaccines use mRNA technology, and the Johnson & Johnson and the AstraZeneca vaccine uses the more traditional virus-based technology.
In the interview, Malone did not mention that this side effect is extremely rare. He also didn't mention that serious blood clots are more likely to occur in COVID-19 infection than with the vaccine.
A study published in the OSF found that "blood clots from vaccination are significantly lower than those associated with catching COVID-19, which can trigger many other complications, besides blood clots, and is estimated to have killed more than three million people globally since the start of the pandemic."
The European Medicines Agency said that the benefits of using adenovirus vaccines outweigh the possible risks.
The COVID-19 pandemic has given rise to a lot of potentially dangerous misinformation. For reliable advice on COVID-19, including symptoms, prevention, and available treatment, please refer to the World Health Organization or your national healthcare authority.